Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Approximation theorems for uniformly continuous functions

Author: Anthony W. Hager
Journal: Trans. Amer. Math. Soc. 236 (1978), 263-273
MSC: Primary 41A65; Secondary 41A30
MathSciNet review: 0510848
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a set, A a family of real-valued functions on X which contains the constants, ${\mu _A}$ the weak uniformity generated by A, and $U({\mu _A}X)$ the collection of uniformly continuous functions to the real line R. The problem is how to construct $U({\mu _A}X)$ from A. The main result here is: For A a vector lattice, the collection of suprema of countable, finitely A-equiuniform, order-one subsets of ${A^ + }$ is uniformly dense in $U({\mu _A}X)$. Two less technical corollaries: If A is a vector lattice (resp., vector space), then the collection of functions which are finitely A-uniform and uniformly locally-A (resp., uniformly locally piecewise-A) is uniformly dense in $U({\mu _A}X)$. Further, for any A, a finitely A-uniform function is just a composition $F \circ ({a_1}, \ldots ,{a_p})$ for some ${a_1}, \ldots ,{a_p} \in A$ and F uniformly continuous on the range of $({a_1}, \ldots ,{a_p})$ in ${R^p}$. Thus, such compositions are dense in $U({\mu _A}X)$. For $BU({\mu _A}X)$, the compositions with $F \in BU({R^p})$ are dense (B denoting bounded functions). So, in a sense, to know $U({\mu _A}X)$ it suffices to know A and subspaces of the spaces ${R^p}$, and to know $BU({\mu _A}X)$, A and the spaces ${R^p}$ suffice.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A65, 41A30

Retrieve articles in all journals with MSC: 41A65, 41A30

Additional Information

Keywords: Stone-Weierstrass, uniformly continuous, uniform approximation
Article copyright: © Copyright 1978 American Mathematical Society